Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 215, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 17, 2003, 1:22 PM CDT for Marshall County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 1:22 PM CDT (18:22 UTC)
- Expired
- Jul 17, 2003, 2:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Marshall County, IL
The radar
The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -504 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 171822 SVRILX ILC123-171900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 120 PM CDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN CENTRAL ILLINOIS * UNTIL 200 PM CDT * AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF LACON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VARNA THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4111 8941 4093 8947 4093 8913 4106 8915 $$ BARNES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:00 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 17, 11:00 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT THU JUL 17 2003 WEAK SHORTWAVE/THERMAL TROF NOTED ON H5 ANALYSIS THIS MORNING TO OUR NW AND COUPLED WITH IMPRESSIVE THETA-E ADVECTION INTO EXTREME NW AND WEST CNTRL IL HAS CONTINUED TO MAINTAIN THE CONVECTION OVR THE NRN PORTION OF OUR FCST AREA. RUC MODEL INDICATES EXTREME INSTABILITY ACRS OUR NW CWFA THIS AFTERNOON AND EVENING AHD OF A WEAK COLD FRONT...CURRENTLY OVER SOUTH CENTRAL WISCONSIN. RUC FCST SOUNDINGS NOT SHOWING MUCH OF A NEGATIVE AREA AROUND THE PIA AREA THIS AFTERNOON SO ITS NOT A MATTER OF STORMS FIRING...ITS JUST TRYING TO PIN DOWN THE TIMING FOR THE ORGANIZED CONVECTION IN THE SHORT TERM. PLAN ON ONLY A FEW TWEEKS TO THE AFTERNOON HIGHS AND FIRST PERIOD WORDING...REST OF FCST LEFT ALONE. .ILX...NONE. SMITH
Hazardous weather outlook, Jul 17, 11:50 AM CDT, 1 hour 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1150 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK FOR SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT ACROSS PARTS OF CENTRAL ILLINOIS. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND POSSIBLY AND ISOLATED TORNADO. THE PRIMARY LOCATION WILL BE MAINLY ALONG AND NORTH OF A JACKSONVILLE TO DANVILLE LINE. A COLD FRONT WILL MOVE THROUGH PARTS OF CENTRAL ILLINOIS TONIGHT. THIS COLD FRONT WILL BE THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A RISK FOR SEVERE WEATHER ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS ON FRIDAY AS A COLD FRONT CONTINUES TO MOVE ACROSS ILLINOIS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE MAIN THREAT AREA WILL BE MAINLY ALONG AND SOUTH OF A TAYLORVILLE TO PARIS LINE. ANOTHER SYSTEM WILL APPROACH ILLINOIS ON MONDAY AND PROVIDE FOR A CHANCE FOR STRONG THUNDERSTORMS ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE SUNDAY INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE OVERNIGHT ACROSS PARTS OF CENTRAL ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. SMITH
In the hours before
Local storm report, Jul 17, 1:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
102 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PEORIA IL .75 INCH HAIL
07/17/03 PEORIA HAIL REPORTED BE CITY OF
PEORIA EOC NEAR RICHWOOD
HIGH SCHOOL.
1247 PM PEORIA IL 1.00 INCH HAIL
07/17/03 PEORIA REPORTED BY CITY OF PEORIA
EOC NEAR MC CLUGAGE BRIDGE.
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:47 AM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.